Oklahoma, 2008

Flash Flood and Hail in Oklahoma, June 20, 2008

June 20, 2008 · NWS TSA · 6 events in 3 counties and zones

Early morning thunderstorms produced large hail, damaging wind, and some locally heavy rainfall across portions of eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Early morning thunderstorms produced large hail, damaging wind, and some locally heavy rainfall across portions of eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 19, 7:56 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 19, 7:56 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
856 PM CDT THU JUN 19 2008

.DISCUSSION...
CONVECTIVE CLUSTERS STAYING NORTHEAST AND WELL
SOUTHWEST THIS EVENING. WATCH DROPPED TSA CWA.
STILL CHANCE OF PRECIP OVERNIGHT... ESPECIALLY
NORTHEAST / SOUTHWEST CORNERS OF TSA  FORECAST
AREA.  GIVEN LAST SEVERAL NIGHTS OUTCOMES WILL
MAINTAIN AT LEAST MARGINAL POP CENTRAL PORTION
OF AREA THROUGH KTUL-KFSM.                  GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  68  85  65 / MMM  20  30  10
FSM   87  67  83  65 / MMM  20  60  30
MLC   87  68  84  63 / MMM  40  40  10
BVO   88  64  86  62 / MMM  20  30  10
FYV   84  61  80  60 / MMM  30  50  30
BYV   83  63  81  62 / MMM  40  50  30
MKO   85  67  83  64 / MMM  20  40  10
MIO   86  65  85  62 / MMM  30  30  10
F10   86  67  83  64 / MMM  30  40  10
HHW   87  68  82  66 / MMM  50  50  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Jun 20, 12:29 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
129 AM CDT FRI JUN 20 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
129 AM CDT FRI JUN 20 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

DISCUSSION...
THUNDERSTORMS WERE DEVELOPING OVER NORTHEAST OKLAHOMA EARLY
THIS MORNING.  ENOUGH ELEVATED INSTABILITY AND SHEAR WAS
PRESENT FOR SEVERE THUNDERSTORMS. THUS...STRONG TO SEVERE
STORMS ARE A POSSIBILITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN UPPER RIDGE IS EXPECTED TO DEVELOP OVER THE WEEKEND PROVIDING
A RELATIVELY DRY WEEKEND. AN UPPER TROUGH WILL SWING THROUGH THE
REGION TUESDAY AND WEDNESDAY BRINGING A CHANCE OF THUNDERSTORMS
BACK INTO THE THE FORECAST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 19, 9:33 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1033 PM CDT THU JUN 19 2008

OKZ075-076-200415-
LATIMER OK-LE FLORE OK-
1033 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN LE FLORE AND NORTHEASTERN LATIMER

AT 1033 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PANOLA...MOVING EAST AT 18 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...PANOLA AND RED OAK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3483 9527 3496 9532 3507 9505 3506 9504
      3506 9497 3488 9490
TIME...MOT...LOC 0333Z 251DEG 16KT 3491 9523
Special weather statement, Jun 19, 9:44 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1044 PM CDT THU JUN 19 2008

OKZ073-075-200430-
LATIMER OK-PITTSBURG OK-
1044 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN PITTSBURG AND WESTERN LATIMER

AT 1044 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF BLOCKER...MOVING EAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GOWEN...BLOCKER AND
FEATHERSTON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3510 9535 3487 9544 3496 9577 3511 9573
TIME...MOT...LOC 0344Z 282DEG 17KT 3503 9559
Special weather statement, Jun 19, 10:15 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1115 PM CDT THU JUN 19 2008

OKZ073>075-200445-
HASKELL OK-LATIMER OK-PITTSBURG OK-
1115 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN HASKELL...NORTHEASTERN PITTSBURG AND NORTHERN LATIMER

AT 1115 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF FEATHERSTON...MOVING EAST AT 21 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...LEQUIRE...
LEWISVILLE...KINTA...FEATHERSTON AND QUINTON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3515 9509 3492 9509 3495 9553 3513 9553
TIME...MOT...LOC 0415Z 270DEG 18KT 3504 9541
Special weather statement, Jun 20, 12:27 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
127 AM CDT FRI JUN 20 2008

OKZ057-058-063-200730-
CRAIG OK-DELAWARE OK-OTTAWA OK-
127 AM CDT FRI JUN 20 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN DELAWARE...NORTHEASTERN CRAIG AND OTTAWA

AT 127 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTHWEST OF WELCH TO COMMERCE...MOVING
SOUTHEAST AT 18 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...MIAMI...COMMERCE...AFTON...FAIRLAND...NARCISSA...
WYANDOTTE...OTTAWA...QUAPAW...CARDIN...PICHER...PYRAMID CORNERS...
BLUEJACKET AND WELCH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3673 9461 3660 9462 3665 9503 3700 9530
      3700 9482
TIME...MOT...LOC 0627Z 328DEG 16KT 3697 9518 3694 9488

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Craig

When
June 20, 12:57 AM CST
Where
Craig County, Pyramid Corners
Measured
2 in hail
Property damage
$50,000
Reported by
State Official
Coordinates
36.800, -95.150

Thunderstorm Wind, Craig

When
June 20, 2:00 AM CST
Where
Craig County, 9 mi SE of Vinita
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.558, -95.035

Strong thunderstorm wind gusts blew down large tree limbs in Ketchum.

Hail, Delaware

When
June 20, 2:58 AM CST to 3:09 AM CST
Where
Delaware County, 2 mi W of Kansas to 5 mi E of Kansas
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.200, -94.836

Penny to nickel size hail fell across southern Delaware County.

Hail, Muskogee

When
June 20, 5:15 AM CST
Where
Muskogee County, Muskogee
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.750, -95.370

Thunderstorm Wind, Muskogee

When
June 20, 5:18 AM CST
Where
Muskogee County, Muskogee
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.750, -95.370

Thunderstorm winds estimated at 70 miles an hour removed a roof from a metal building.

Flash Flood, Muskogee

When
June 20, 7:40 AM CST to 10:00 AM CST
Where
Muskogee County, 3 mi NW of Ft Gibson to 3 mi SW of Ft Gibson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.831, -95.288

Several roads in and around Fort Gibson were flooded and barricaded due to locally heavy rainfall in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113160, 113165, 113168, 113156, 117708, 113155.